New York, 2004

Lightning Strike in New York, July 1, 2004

July 1, 2004 · NWS ALY · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 5:37 PM EST, 23 minutes earlier.

Area forecast discussion, Jul 1, 5:37 PM EST, 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
637 PM EDT THU JUL 1 2004

CORRECTED TO ADD WATCHES...

SORRY FOR DELAY...TECHNICAL DIFFICULTIES ENCOUNTERED IN CREATING AFD.

.SHORT TERM (TONIGHT AND FRIDAY)...

CONVECTION EARLIER THIS AFTERNOON WAS MAINLY OF THE PULSE
VARIETY...WITH LITTLE ORGANIZATION. COLD FRONT APPROACHING FROM THE
ST LAWRENCE VALLEY THIS EVENING WILL HELP TO ORGANIZE CONVECTION.
THUNDERSTORMS WILL BE BATTLING LOSS OF DAYTIME HEATING AND
DIMINISHING INSTABILITY. LATEST OBJECTIVE ANALYSIS SHOWS CAPES UP TO
2500 J/KG ACROSS NORTHERN PORTION OF THE CWA WHERE STRONGEST STORMS
ARE NOTED. FOR REMAINDER OF THIS EVENING...EXPECT ACTIVITY TO
DEVELOP ALONG THE FRONT AS FRONT SLIDES SOUTH THROUGH CWA. 18Z
MESOETA CONTINUES TO ADVERTISE INCREASING LARGE SCALE ASCENT THROUGH
THE EVENING IN REGION OF COUPLED UPPER/LOWER JETS. WILL TIME FRONT
THROUGH THE CWA AND ALLOW FOR NUMEROUS SHRA/TSRA IN REGION OF UPPER
LEVEL SUPPORT. EXPECT SEVERE ACTIVITY TO BE CONFINED TO CURRENT
WATCH AREAS WITH HAIL THE MAIN THREAT.

FRONT WILL SLIDE TO JUST NORTH OF NYC AND HANG UP THERE FRIDAY.
MODEL SOUNDINGS SHOW CAPES TO 2 KJ/KG IN SOUTHERN CWA. MODELS DO
INDICATE SOME CAPPING EVOLVING THROUGH THE DAY. CURRENT ZONES HAVE
MENTION OF CHANCE OF SHRA/TSRA FOR SOUTHERN ZONES AND THAT CONTINUES
TO LOOK GOOD. IF WE CAN MUSTER A STORM...POSSIBLE TO SEE SOME PEA
SIZE HAIL. ELSEWHERE IN THE CWA...AS HIGH PRESSURE BUILDS
IN...SKIES WILL BE CLEARING.
&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

HIGH PRESSURE WILL CONTROL THE INITIAL PORTION OF THE HOLIDAY
WEEKEND BRINGING MAINLY CLEAR SKIES AND NEAR SEASONABLE
TEMPERATURES.

LOW PRESSURE TRACKING FROM LAKE MICHIGAN SUNDAY TO
NORTH OF THE ST LAWRENCE VALLEY MONDAY WILL BRING A THREAT OF
SHOWERS AND THUNDERSTORMS TO END THE FOURTH OF JULY WEEKEND. GFS
PUSHES A WEAK WARM FRONT ACROSS THE AREA SUNDAY WITH SOME LIGHT
RAINFALL INDICATED. CURRENT GRIDS HAVE A SLIGHT CHANCE IN FOR SUNDAY
AFTERNOON...AND THIS LOOKS GOOD. AS POTENT UPPER LEVEL TROUGH AND
SURFACE FRONT APPROACH SUNDAY NIGHT INTO MONDAY...LIKELY POPS WILL
PROBABLY BE NECESSARY. HOWEVER...GIVEN TIMING DIFFERENCES PLAN TO
STICK WITH CHANCE POPS FOR NOW.

AS WE MOVE BEYOND THE HOLIDAY...ANOTHER ROUND OF DISTURBED WEATHER
WILL APPROACH ON WEDNESDAY. AFTER THAT...THE POLAR JETSTREAM MIGHT
FINALLY RETREAT BACK INTO CANADA AND LET MORE SUMMERY WEATHER
BEGIN.

&&

.AVIATION...POP-UP THUNDERSTORMS HAVE BEEN HAPPENING AT THE VCTY OF
KALB. STORMS ARE SHOWING SOME TENDENCY TO BACKBUILD. LOTS OF CLOUD
TO GROUND LIGHTNING WITH THEM AND EVEN SOME SMALL HAIL NOTED AT THE
AIRPORT. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 6 PM NORTH AND
WEST OF ALBANY...AND THERE IS CHANCE ANOTHER BOX WILL BE ISSUED
FURTHER SOUTH. AN UNSTABLE ATMOSPHERE WILL CONTINUE UNTIL AROUND
SUNSET WITH LINGERING SHOWERS AND STORMS POSSIBLY CONTINUING WELL
AFTER DARK. THE BULK OF THE ACTIVITY SHOULD REMAIN FROM KALB
NORTH...EVENTUALLY SHIFTING SOUTH. THEREFORE LOOK FOR RAPIDLY
CHANGING CONDITIONS (VFR > TO LOCALLY LIFR) THROUGH THE EVENING
HOURS. AFTER THAT...OUR AREA WILL BE LEFT WITH SOME LEFT OVER MVFR
CLOUDS...FOG AND HAZE. A DRIER AIRMASS WILL BRING VFR CONDITIONS
BACK ON TO MOST PLACES ON THURSDAY. HOWEVER...THE AIR MIGHT REMAIN
UNSTABLE ENOUGH FOR WDLY SCATTERED SHOWERS AND STORMS TO PERSIST IN
THE VICINITY OF KPOU.
&&

.HYDROLOGY...
EARLIER...SLOW MOVING STORMS CREATED SOME LOCALIZED FLOODING
PROBLEMS IN COHOES. STILL THE THREAT OF SOME LOCALIZED FLOODING IN
SLOWER MOVING STORMS. OVERALL...RAINFALL TOTALS SHOULD BE IN THE
0.25 TO 0.50 INCH RANGE...WITH ISOLATED 1-2 INCH AMOUNTS IN HEAVIER
STORMS. GIVEN ISOLATED NATURE OF HEAVIER PRECIP...NOT EXPECTING ANY
RIVER PROBLEMS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT
NYZ032-033-041>043-049-050-053-054-083-083
VT...SEVERE THUNDERSTORM WATCH VTZ013>015 UNTIL 900 PM EDT
MA...NONE.
CT...NONE.
&&

OKEEFE
Hazardous weather outlook, Jul 1, 4:10 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
510 PM EDT THU JUL 1 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND NORTH
OF A SCHENECTADY...TROY LINE. THE MAIN THREAT WITH THIS ACTIVITY
WILL BE HAIL TO QUARTER SIZE...WITH WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THOUGH SEVEN...
MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY AS A STORM
SYSTEM MOVES FROM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY.
...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE THIS EVENING.

In the hours before

Local storm report, Jul 1, 2:53 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.75 INCH        ALBANY             NY   TRAINED SPOTTER

0337 PM     HAIL             COHOES                  42.77N 73.71W
07/01/2004  0.25 INCH        ALBANY             NY   AIRPLANE PILOT

0130 PM     HAIL             ALBANY                  42.66N 73.78W
07/01/2004  0.25 INCH        ALBANY             NY   TRAINED SPOTTER

&&

AWIPSUSR
Local storm report, Jul 1, 3:04 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
404 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             SCHAGHTICOKE            42.90N 73.59W
07/01/2004  0.88 INCH        RENSSELAER         NY   TRAINED SPOTTER

&&

AWIPSUSR

The radar

The Albany radar (KENX), 47 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Montgomery

When
July 1, 6:00 PM EST
Where
Montgomery County, Fultonville
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Man transported to St. Mary's Hospital after experiencing a close lightning strike while driving along NYS Thruway. (Man was able to guide vehicle to median after the strike, was transported to the hospital, and was treated for light sensitivity.)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412789.